Universal groups for right-angled buildings

  • Tom De Medts

    Ghent University, Belgium
  • Ana C. Silva

    Ghent University, Belgium
  • Koen Struyve

    Ghent University, Belgium


In 2000, M. Burger and S. Mozes introduced universal groups acting on trees with a prescribed local action. We generalize this concept to groups acting on right-angled buildings. When the right-angled building is thick and irreducible of rank at least 2 and each of the local permutation groups is transitive and generated by its point stabilizers, we show that the corresponding universal group is a simple group.

When the building is locally nite, these universal groups are compactly generated totally disconnected locally compact groups, and we describe the structure of the maximal compact open subgroups of the universal groups as a limit of generalized wreath products.

Cite this article

Tom De Medts, Ana C. Silva, Koen Struyve, Universal groups for right-angled buildings. Groups Geom. Dyn. 12 (2018), no. 1, pp. 231–287

DOI 10.4171/GGD/443